William L. Isley, MD; Julie C. Oki, PharmD
Isley W., Oki J.; Rosiglitazone and Liver Failure. Ann Intern Med. 2000;133:393. doi: 10.7326/0003-4819-133-5-200009050-00022
Download citation file:
Published: Ann Intern Med. 2000;133(5):393.
TO THE EDITOR:
We read with interest the recent reports of hepatic dysfunction associated with the use of rosiglitazone (1, 2). According to the classification scheme of Naranjo and colleagues (3), both reports would at most suggest a possible association with the administration of rosiglitazone because of other confounding factors. The liver abnormalities in the case presented by Forman and colleagues (1) may be related to hypotension, as hypothesized by Freid and coworkers in an accompanying letter (4). The case presented by Al-Salman and associates (2) is clouded by a history of alcohol abuse, acetaminophen use, and concomitant administration of zafirlukast. Zafirlukast has been associated with hepatotoxicity and inhibits one of the metabolic pathways for the clearance of rosiglitazone, the cytochrome P4502C9 pathway. Contrary to what Al-Salman and colleagues suggest, rosiglitazone-associated injury may not be similar to the liver injury proposed by Neuschwander-Tetri and colleagues (5) because rosiglitazone metabolism does not produce a quinone, nor does it have a vitamin E moiety as a side chain. If this idiosyncratic hepatotoxicity is a class effect, it is more likely to be related to the basic thiazolidinedione structure.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only